Hail, Houston
- When
- April 22, 1:39 PM CST
- Where
- Houston County, 1.5 mi NNW of Grapeland
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.500, -95.480
Golf ball sized hail was reported.
Severe thunderstorms developed in the afternoon and produced large hail, funnel clouds, wind damage and a long-track tornado. The tornado killed 3 people near Onalaska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms developed in the afternoon and produced large hail, funnel clouds, wind damage and a long-track tornado. The tornado killed 3 people near Onalaska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 22, 11:48 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1248 PM CDT Wed Apr 22 2020
.AVIATION...
MVFR ceilings are expected this afternoon with S to SE winds generally
around 15 to 20 knots and gusty at most TAF sites. SHRA/TSRA development
is expected, affecting mainly CLL and UTS, and maybe CXO and IAH too.
Further south, activity might be a little more difficult to develop
so for now have carried VCSH. Whatever does develop should be east
and out of the area by early this evening. Lowering ceilings and visibilities
can be expected ahead of the cold front that will be moving through
the area overnight and off the coast tomorrow morning. Might see some
SHRA activity with the front, but for now have the TAFs dry overnight.
Look for NW winds increasing to around 10 knots and clearing skies
after the front moves on through. 42
&&
.PREV DISCUSSION... /ISSUED 1103 AM CDT Wed Apr 22 2020/
UPDATE...
Tornado Watch has been issued for mainly the central and northern
counties of Southeast Texas until 5 PM. Conditions are expected to
become favorable for strong to severe thunderstorm development
(they are already happening to the west of Brazos and Madison
counties with quarter sized hail so far). 42
PREV DISCUSSION /Issued 352 AM CDT Wed Apr 22 2020/...
SHORT TERM [Through Thursday night]...
There is an increasing threat of severe weather this afternoon as a
dryline moves across the area. The SPC has the northern portion of
the area in an Enhanced Risk of severe weather, with a Slight Risk
going down through Fort Bend County for this afternoon. Let's break
it down a bit:
Location- Mainly the northern portion of the area (essentially
northward of CLL/UTS and out to Polk County) will have the highest
potential for severe weather. However, strong to severe
thunderstorms will be possible anywhere across the area - but it is
most likely that areas south of I-10 may not see any showers or
thunderstorms at all today where the cap will be the strongest.
Timing- Starting around noon beginning in the west with the threat
continuing through 7PM when the activity moves eastward in to
Lousiana.
Hazards- There is both healthy shear (EBWD up to 65 kts) and
unstable air (CAPE values up to 2500 J/kg) to work with today across
the northern areas. So, all severe weather hazards (large hail,
damaging winds, and even the possibility of a tornado) are possible
with this event. PWATs will be climbing up to 2 inches this
afternoon across the area, so the thunderstorms will have plenty of
moisture to work with to create very heavy rainfall. But, low soil
moisture and the quick moving storms should keep the flash flooding
threat low.
Remember, keep weather aware this afternoon and be sure you have
your safety plan ready to go in case severe weather occurs. Also,
have multiple ways to receive warnings (phone alerts turned on, NOAA
weather radio, broadcast networks) in case one is issued in your
location.
There will another chance of showers and thunderstorms around
midnight to 6am tonight into tomorrow morning as the associated cold
front moves through the area from the NNW and down toward the coast.
Skies will be clearing out with the cold front passage leading to a
mostly sunny day on Thursday. Temperatures will be climbing into the
mid to upper 80s (may even approach 90 in the southern counties)
during the day on Thursday, then dropping into the low to mid 60s
Thursday night.
Fowler
LONG TERM...(Friday through Wednesday)
Not a lot to talk about in the long term portion of the forecast
as it looks primarily like a temperatures forecast. On Friday a
short wave will sharpen as it moves toward the Western Great
Lakes. Sfc low pressure will develop over Arkansas by Fri
afternoon and as this feature moves east it will drag a cold
front across SE TX. Could get a few weak showers along the front
Friday night but most areas will likely remain dry. Cooler weather
can be expected Sat/Sun as surface high pressure builds into
North Texas. PW values are progged to remain near or under an inch
and fcst soundings don't show any saturation so both days look
dry.
500 mb heights build early next week in response to a deepening
east coast trough. Increasing heights coupled with warming at 850
should yield warmer temperatures across SE TX on Monday and
Tuesday. Past Tuesday, global models diverge a bit with the GFS
bringing a short wave into SE TX while the ECMWF undercuts the
expanding ridge with a weak upper level low. Both the GEM and
ICON maintain the NW flow like the GFS without the short wave.
Ensemble guidance does not seem to like the increasing rain
chances as advertised by the GFS and the GEM/ICON both are dry so
kept PoPs on the dry side through mid week. 43
MARINE...
Moderate onshore flow and seas of 4 to 6 feet have developed across
the Gulf Waters out ahead of an approaching cold front that is
expected to move through the area tonight into early tomorrow
morning. Showers and thunderstorms are possible beginning in the
late afternoon and continuing until the cold front passage. Caution
flags are currently out for the near shore waters and a small craft
advisory is out for the off shore waters through this evening.
Offshore flow begins on Thursday, but quickly returns to
southeasterly flow Thursday night. This flow continues through late
Friday night when another cold front is anticipated to move through
the area.
Fowler
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 64 83 61 88 / 90 40 0 0 0
Houston (IAH) 81 71 86 64 88 / 50 40 0 0 0
Galveston (GLS) 78 73 81 71 80 / 30 30 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM CDT this evening
through late tonight for the following zones: Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
1152 AM CDT Wed Apr 22 2020
TXZ163-221730-
Houston TX-
1152 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL
1230 PM CDT...
At 1151 AM CDT, Doppler radar was tracking strong thunderstorms over
Grapeland, or 10 miles north of Crockett, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Grapeland, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3157 9521 3158 9517 3150 9509 3147 9510
3129 9566 3132 9567 3132 9566 3134 9566
3135 9568 3136 9566 3138 9569 3146 9572
3146 9575 3147 9572 3149 9574 3151 9574
3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1651Z 243DEG 33KT 3147 9545Special Weather Statement
National Weather Service Houston/Galveston TX
1224 PM CDT Wed Apr 22 2020
TXZ163-164-221815-
Houston TX-Trinity TX-
1224 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND CENTRAL
HOUSTON COUNTIES UNTIL 115 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelady, or near Austonio, moving northeast at up to 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Lovelady, Kennard and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3144 9504 3144 9501 3142 9500 3141 9498
3141 9497 3138 9495 3135 9496 3134 9496
3134 9491 3133 9490 3104 9553 3130 9562
3147 9510 3146 9507 3147 9506
TIME...MOT...LOC 1723Z 243DEG 49KT 3115 9553The Shreveport radar (KSHV), 187 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
4 hail, 2 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Golf ball sized hail was reported.
A power line was downed and there was a lot of unknown sized hail.
There was sporadic tree damage throughout the Grapeland area.
A funnel cloud was sighted approximately 7 miles west of the Bryan area.
A funnel cloud was sighted.
Quarter sized hail was reported.
Quarter sized hail was reported.
Golf ball to lime and hen egg sized hail was reported.
Tornado touched down on the eastern shore of Lake Livingston, just NW of Onalaska then moved SE across the town then ESE across Polk County. Some of the most significant damage was in Paradise Acres area of Onalaska. Winds possibly reached 140 mph as the storm moved across this location, which was the only EF3 damage the NWS could confirm along the 30 mile track. The tornado killed three and injured 33 in Onalaska with 291 homes affected and 46 destroyed. It was estimated to be about 500 yards wide as it moved across the town. The tornado continued a general east-|northeastward track across rural Polk county where it snapped and uprooted numerous hardwood and softwood trees and intermittently damaged structures. The tornado path was measured at just over a half-mile wide as it crossed Highway 59 near Seven Oaks, where EF2 damage was surveyed with destruction of two mobile homes and |damage to hardwood trees. The tornado remained in rural areas until it ended very close to Barnes in northeast Polk county. Near the end of the track, a large tree destroyed a mobile home and miraculously just missed a man who was sitting at his computer. He was not seriously injured. For historical context, this was the deadliest single tornado for the NWS Houston-Galveston forecast area since Nov 15th, 1987 when a tornado also killed three in Madison County. The deadliest tornado on record for this area is the F4 in Galveston which killed 8 during Hurricane Carla in 1961. This is only the 8th multiple-fatality tornado for counties served by our office since 1950.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Polk | 2020-04-22 | 29 | Male | Unknown | Direct |
| Tornado, Polk | 2020-04-22 | 27 | Female | Unknown | Direct |
| Tornado, Polk | 2020-04-22 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878567, 878568, 878570, 878571, 878572, 878574, 878575, 878576, 889030.